CSN Login
Members Online: 7

You are here

Hello Awesome Friend! ; )

marym29
Posts: 71
Joined: Mar 2006

It's Mary from WI where to say "hi" and that I hope you all and your families are safe, happy, and doing well today and always! ; )

I am one of the caregivers of my mom who was diagnosed 1/06 with Stage IV Colon Cancer.

To date she has finished 12 treatments and is on a break; awaiting a follow-up check up with her oncon. on 11/15/06.

Here's my question... when she was on chemo. she "did" have neuropathy but it was tollerable. However, now that she's taken a break from treatment; the neuropathy is SO bad in her hands and feet that she can't stand it.

I've advised her to call her oncon. immediately to see if there's "something" she can take for this but...

Do any of you our there know of a drug used to subside the side effects of Oxaplatin and neuropathy?

Thanks a million everyone for everything!

Love Always,
Mary from WI

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi Mary!

I have heard at least one other person say their neuropathy got worse after they finished with treatment. Mine started on my 11th of 12 treatments and then lasted for about 6 months. i wonder if maybe there is just a delayed effect. Things I was encouraged to do by my naturopath were some moderate exercise (that didn't involve repeated hitting of your feet onto the ground - like bike riding instead of walking ). The exercise was I think supposed to help with circulation which can play a part in neuropathy.

Also I was encourged to use glutamine powder or if not that then eat food that are high in glutamine including cabbage and whey powder (also adds protein).

B6 I heard helps too.

I would of course talk these suggestions over with your Mom's doc or nurse practicioner before knowing if they are suited for her.

Best Wishes. Neuropathy is distressing. Oh also I think there is a prescription drug that diabetics use for their neuropathy. I'm not sure if it would work for chemo-induced neuropathy.

Take care,
Maria

marym29
Posts: 71
Joined: Mar 2006

WOW... thank you SO much for that response. What a complete and total "sweetheart" you are!

And I will definitely print out these suggested ideas and present them to my mom's oncon. at her next appt.

OMG... I just don't know what I would do without you guys! ; )

Much Love,
Mary from WI

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi Mary!

I have heard at least one other person say their neuropathy got worse after they finished with treatment. Mine started on my 11th of 12 treatments and then lasted for about 6 months. i wonder if maybe there is just a delayed effect. Things I was encouraged to do by my naturopath were some moderate exercise (that didn't involve repeated hitting of your feet onto the ground - like bike riding instead of walking ). The exercise was I think supposed to help with circulation which can play a part in neuropathy.

Also I was encourged to use glutamine powder or if not that then eat food that are high in glutamine including cabbage and whey powder (also adds protein).

B6 I heard helps too.

I would of course talk these suggestions over with your Mom's doc or nurse practicioner before knowing if they are suited for her.

Best Wishes. Neuropathy is distressing. Oh also I think there is a prescription drug that diabetics use for their neuropathy. I'm not sure if it would work for chemo-induced neuropathy.

Take care,
Maria

JADot's picture
JADot
Posts: 720
Joined: Jan 2006

Hi Mary:

Your mom is a trooper!!! 12 rounds of chemo!!! Wow, my hats off to your mom. I had to stop at round 9 because I became dangerously allergic to Oxaliplatin.

Yup, I had neuropathy big time after chemo ended. For a month my arms were numb and I was knocking over things constantly. But it eventually subsided with time. I took 200mg of Vitamin 6, which I think helped. Now I have no lingering effects - other than the chemo brain, that is.

Best of luck to your Mom!

Cheers,
Ying

marym29
Posts: 71
Joined: Mar 2006

Hello and Thank You, too!

I really appreciate your advise and "words of wisdom", too! ; )

Yeah, that darn Oxy-blah-blah-platin stuff is really wicked. I am definitely keeping mental notes of the advise you "awesome individuals" have given me; and taking them to my mom's next oncon. appt. so...

Thanks again SO much!
Mary from WI

pink05
Posts: 553
Joined: Mar 2006

Hi Mary,

My dad has been off of chemo for ten weeks and continues to get neuropathy in his hands and feet. I am going to talk to his naturopathic doc about this to see if she has any advice. I'll let you know what I find out.

God bless,

-Lee-

KariK
Posts: 5
Joined: Jul 2006

Also from Wisconsin. Dx Stage IV Colon Cancer 9/04...Finished 12 cycles Folfox 11/05. Still have neuropathy. Was told it could last a year or more. It did get worse after the chemo was over and that surprised me. At first I was really disgusted as I dropped everything, I'm lucky I have a dish left in the house and try peeling a boiled egg. However, I've adjusted quite well, I just try to do do things as best as I can. It beats the alternative. I wish you and your Mother the best of luck and try to hang in there.
Kari

taraHK
Posts: 1961
Joined: Aug 2003

I'm taking vitamin B6. My neuropathy is getting better. I don't know whether it is the B6 or just time. But I'm going to carry on taking the B6.

Limey's picture
Limey
Posts: 447
Joined: Mar 2004

Hi Mary, after 7 months off chemo I still have Neuropathy in my hands and feet. I tried the Neurontin and it really did not help just made me bitchy. I have just started b6 at 100 mg. I am told this should be a big help. I am not sure if it gets better of if you just get used to it. I was running in the mall with my son the other day and fell flat on my face (since i can't really feel all of my feet). An elderly lady came over to try help me up. now isin't that the ****'t. I look at it as if I did'nt have feet then i would not have the opportunity to fall, so I am o.k. with it.
Best of Luck.
Mark.

jams67's picture
jams67
Posts: 927
Joined: May 2006

I also have problems with the neuropathy. My onc said that after a month the b6 probably wouldn't help. I quit taking it, but maybe I should continue. I have trouble wearing regular shoes and have been wearing my tennis shoes a lot. The other shoes I have, I take off asap. Like Mark, I'm so grateful to be able to walk and type, even though I'm not quite as graceful as I used to be. I'm here and looking forward ... jams

only54
Posts: 15
Joined: May 2006

Hello - I too am having more trouble with neuropathy now that I have finished the conventional chemo - before I just had tingling in my hands for 5 or 6 days but now I lhave almost constant tingling in my hands and my feet are doing the same thing. I can still walk and type and write so it is not terrible - just irritating. I also just started Xeloda - so I didn't know if it was a reaction to that but it started before I started taking the Xeloda. I took neurontin while I was taking the oxaliplatin but have since quit - I don't think it helped much. I am taking a B-Complex vitamin but can't tell that it helps either. I have an appointment with my oncologist on Monday so I will ask him - I really don't mind the hand part so much but the feet worry me. If anyone finds something great for this - I would really like to know. Have a great day.
Rita

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Mary!

I've just been trying to find things to help my neuropathy. I'm one of the people that it got worse after chemo and has now "evened out". Yes, like KathiM, I'm dropping things. Thank goodness no dishes yet (all of mine are plastic too thank goodness). I was told by my onc yesterday to take Glutamine. (see previous post) I checked a pharmacy in the area and the L-Glutamine is a little cheaper then online. I think I will go this Saturday to get some. I guess whoever tries it should tell us how they are doing. I plan to update all if it works. I'm tired of not feeling things in my hands and feet. Good Luck!

Lisa F.

Subscribe to Comments for "Hello Awesome Friend!  ; )"